Sexually Transmitted Diseases

Skip Navigation LinksHome > November 2000 - Volume 27 - Issue 10 > Mathematical Models of the Transmission and Control of Sexua...
Sexually Transmitted Diseases:
Original Articles

Mathematical Models of the Transmission and Control of Sexually Transmitted Diseases

Anderson, Roy M. PhD, FRS; Garnett, Geoffrey P. PhD, BSc

Collapse Box

Abstract

Background:: The development of mathematical models to describe and interpret the epidemiology of sexually transmitted infections has involved the incremental addition of various forms of biological and behavioral complexity to simple mathematical templates.

Goal:: To review simple and complex models used in study of observed epidemiologic pattern.

Study Design:: An overview of modeling in sexually transmitted disease epidemiology identifies the function of different types of models.

Results:: Simple models have the advantage of transparency and analytical tractability and can illustrate the relative merits of different intervention options. However, real life is replete with complexities that can have effects that are difficult to predict in the absence of a mathematical framework.

Conclusions:: Research should increasingly be based on robust parameterization of model structures and try to capture individual behaviors. Progress will be most rapid by interdisciplinary work where the clinician, epidemiologist, and mathematician work collaboratively to help improve our knowledge of how to best control infection and disease.

© Copyright 2000 American Sexually Transmitted Diseases Association

Login

Article Tools

Share

Article Level Metrics